Thunderstorm Wind, Carroll
- When
- August 18, 9:00 AM EST
- Where
- Carroll County, 2 mi W of Camden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.617, -86.567
Trees were downed at a residence.
A round of severe thunderstorms moved across mainly southern portions of central Indiana on 18 August 2004. Wind damage and hail occurred in some areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A round of severe thunderstorms moved across mainly southern portions of central Indiana on 18 August 2004. Wind damage and hail occurred in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 18, 2:25 AM EST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 225 AM EST WED AUG 18 2004 .DISCUSSION... FOCUS REMAINS ON PRECIP CHCS THROUGH SAT. MODEL GUIDANCE REMAINS IN DECENT AGREEMENT WITH HANDLING OF MAJOR FEATURES THROUGH THE PERIOD. ONLY ISSUE CONTINUES TO BE THE GFS CONVECTIVE FEEDBACK AND ASSOCIATED ERRONEOUS DEEPENING OF SFC LOW COME FRI-SAT. WILL THEREFORE LEAN TOWARD THE ETA SFC FEATURES. AS FOR PRECIP...ALL IN GENERAL AGREEMENT WITH MINOR TIMING DIFFERENCES AND FOR TEMPS...ETA CONTINUES TO BE TOO WARM. WATER VAPOR SATELLITE SHOWS SHORTWAVE TROUGH ACROSS IL RACING SE. 850-700MB WAA AND ASSOCIATED ISENTROPIC UPGLIDE AIDING IN THUNDERSTORM DEVELOPMENT ACROSS THE CWA AT THIS TIME. TIMING OF THIS FEATURE SUGGESTS THAT SCATTERED THUNDERSTORMS SHOULD PERSIST INTO THE MID MORNING HOURS BEFORE THE FORCING WEAKENS AS THE WAVE PASSES EAST. WILL SHOTGUN 30 POPS TODAY AND WILL KEEP GOING TEMPS WHICH AGREE WITH NGM/MAV GUIDANCE. ATTENTION THEN TURNS TO INTENSE UPPER TROUGH WHICH WILL FORCE A STRONG COLD FRONT SOUTHEAST INTO THE REGION TONIGHT. ASSOCIATED 80KT MIDLVL JET WILL PROVIDE 30-40KTS OF BULK SHEAR WHILE CAPE SHOULD RANGE IN THE 1000-2000 J/KG RANGE THIS EVENING. THIS IS A FAVORABLE COMBINATION FOR ORGANIZED STORMS/SEVERE THREAT. GREATEST RISK SHOULD BE ACROSS THE NORTHERN THIRD CLOSER TO ANY SQUALL LINE THIS EVENING/EARLY HOURS OF TONIGHT. SOME HINT OF A WEAK SHORTWAVE TROUGH NOW ACROSS NEB THAT MAY ALSO MOVE ACROSS THE AREA TONIGHT ENHANCING LIFT. IN A NUTSHELL, LIKELY CHCS FOR STORMS ACROSS THE NORTHERN THIRD OF THE CWA TONIGHT...40 PERCENT FOR THE INDY METRO AREA. ON THURSDAY...FRONT WILL SAG AND STALL ACROSS CENTRAL INDIANA. DYNAMIC FORCING WEAKENS HOWEVER, DIURNAL TYPE CONVECTION WILL REMAIN A THREAT INTO FRI AS MOISTURE POOLS ALONG THE FRONT. WILL KEEP GENERIC 20-40 CHCS GIVEN PROXIMITY OF FRONT. BOTH GFS/ETA INDICATING THAT A SFC LOW WILL TRACK NORTHEAST ALONG THE FRONT LATER FRI INTO SAT. ASIDE FROM TONIGHT, THIS WILL PROVIDE THE BEST CHC FOR RAINFALL TO CENTRAL INDIANA. COOL DRY HIGH PRESSURE WITH ORIGINS ACROSS THE PRAIRIE PROVINCES OF CANADA WILL THEN MOVE INTO THE STATE SAT NIGHT AND SUN. RATHER PROGRESSIVE LONGWAVE FLOW MAY ACT TO BRING ANOTHER WAVE INTO THE REGION COME NEXT MON-TUES. THIS COULD BRING ANOTHER CHC FOR STORMS AS A COLD FRONT PASSES DURING MON-TUES TIME FRAME. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && CO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 625 AM EST WED AUG 18 2004 INZ021-028>031-035>044-191124- BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HOWARD-MADISON- MONTGOMERY-PARKE-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN- 625 AM EST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL RE-DEVELOP ACROSS ILLINOIS LATER THIS AFTERNOON. THE STORMS WILL MOVE SOUTHEAST INTO PORTIONS OF INDIANA THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH EARLY SATURDAY. SOME STORMS THURSDAY AND FRIDAY COULD BE SEVERE. STAY TUNED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 4 PM TODAY. INZ045>049-051>057-060>065-067>072-191124- BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS- HENRY-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE- MORGAN-OWEN-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO- 625 AM EST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND AGAIN TONIGHT. ALTHOUGH A FEW STORMS COULD PRODUCE LARGE HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE GREATER RISK FOR SEVERE WEATHER IS EXPECTED TO REMAIN NORTH OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH EARLY SATURDAY. SOME OF THE STORMS ON THURSDAY AND FRIDAY COULD BE SEVERE. STAY TUNED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO LISTEN FOR UPDATED FORECASTS FOR THE POTENTIAL FOR SEVERE WEATHER OVER THE NEXT 48 HOURS.
The Indianapolis radar (KIND), 104 km away, was scanning. The volume nearest the first event began at 14:00 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees were downed at a residence.
Several trees were downed by wind gusts.
Several trees and power lines were downed on county highways.
Trees were downed in several locations across Bloomington, including one that crushed a car and another that fell on a barn. Damage amounts were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419378, 5419373, 5419374, 5419375, 5419376, 5419377.